Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 12, 2005, 8:02 PM EDT for Smyth County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 8:02 PM EDT (00:02 UTC)
- Expired
- May 12, 2005, 10:00 PM EDT
- In force
- 118 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 130005 FFWRNK VAC173-130200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 802 PM EDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1000 PM EDT * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING IS DISSIPATING...BUT RADAR ESTIMATES INDICATE THAT OVER TWO AND A HALF INCHES HAS FALLEN SINCE 630 PM. EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF GROSSES CREEK AND LITTLE LAUREL CREEK. THIS MAY ALSO IMPACT LOCAL ROADS. IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3657 8171 3666 8158 3675 8151 3675 8171 $$ WP
1 follow-up statement
000 WGUS71 KRNK 130158 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 956 PM EDT THU MAY 12 2005 VAC173-130206- SMYTH VA- 956 PM EDT THU MAY 12 2005 ...THE FLASH FLOOD WARNING FOR SMYTH COUNTY EXPIRES AT 1000 PM EDT... RAIN HAS ENDED OVER THE AREA...AND NO REPORTS OF FLOODING WERE RECEIVED. THERE COULD STILL BE PONDED WATER ON THE ROADS...ESPECIALLY IN THE SOUTHWESTERN PORTION OF THE COUNTY BETWEEN CHILHOWIE AND MOUNT ROGERS. IF YOU HAD FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3657 8171 3666 8158 3675 8151 3675 8171 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 12, 7:49 PM EDT, 13 minutes earlier.
Area forecast discussion, May 12, 7:49 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 749 PM EDT THU MAY 12 2005 .AVIATION... SCT TSRA WILL BRING MVFR CIGS AND VSBYS TO DAN THROUGH THE EVENING. THE STORMS WILL GRADUALLY DISSIPATE BY 06Z. A WEAK COLD FRONT WILL MOVE WEST ACROSS THE FA OVERNIGHT AND WILL LEAD IN MVFR CIGS TO ALL TAFS SITE BY 12Z. CIGS WILL SLOWLY IMPROVE TO VFR AFT 18Z FRI. && .PREVIOUS DISCUSSION... (ISSUED 328 PM EDT THU MAY 12 2005) SHORT TERM (TONIGHT THROUGH FRIDAY)... SFC FRONT WORKING ITS WAY THRU THE AREA THIS AFTN AND WILL MAKE MORE PROGRESS TO THE SOUTH ONCE THE SUN GOES DOWN. PWATS/THETA-E/CAPES RUNNING HIGH WITH LITTLE STORM MOTION...THEREFORE STORMS WILL MOVE SLOW AND POSSIBLY PRODUCE LOCALIZED HEAVY DOWNPOURS THRU THIS EVENING. BY FRIDAY MORNING...FRONT SHOULD CLEAR THE AREA ENDING ALL PCPN. FRONT/S WESTERN PROGRESS NOT TO STRONG AND COULD ERODE TOWARDS THE MTN EMPIRE TMR AFTN. WITH BOUNDARY IN THAT AREA...WILL KEEP LOW CHC POPS FOR TSRA. LOW CLOUDS WILL KEEP THE SUN AWAY FOR A FEW DAYS ALONG AND EAST OF THE BLUE RIDGE. BIG CHANGE IN STORE FOR MOST AREAS AS TEMPS FALL BELOW NORMAL AND WILL LIKELY REMAIN IN THE 60S TMR. LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRIDAY NIGHT-SATURDAY... COLD FRONT MOVING THRU THE MS VALLEY WITH SFC WAVE MOVING THRU THE GREAT LAKES AND INTO THE OH VALLEY. 12Z GFS PROJECTING SFC WAVE SLOWER AND FARTHER NORTH THAN PREVIOUS RUN. THIS WILL ADVERSELY EFFECT THE EROSION OF THE WEDGE. WEDGE TO BEGIN ERODING ACROSS THE SW CWA (MTN EMPIRE/BLF) LATE FRI AFTN/NIGHT. PRESSURE FALLS ACROSS THE OH VALLEY NOT EXPECTED UNTIL LATE SAT MORNING/AFTN WHICH WILL HOLD EASTERN WEDGE IN A LITTLE LONGER. TEMPS FORECAST FOR THIS PERIOD WILL BE TRICKY WITH LYH VICINITY THE LAST TO BREAK OUT OF THE WEDGE. CURRENT FORECAST FOR SAT PROJECTS THAT WEDGE/CLOUDS WILL BREAK IN THE AFTN WITH TEMPS SOARING INTO THE MID 70S TO LOWER 80S. SATURDAY NIGHT-SUNDAY... FRONTAL TIMING HAS CHANGED VERY LITTLE FROM THE PREVIOUS RUN WITH FRONT MOVING THRU FA LATE SATURDAY NIGHT-SUNDAY MORNING. WITH SFC LOW MOVING FARTHER NORTH...GREATER DYNAMICS HAVE ALSO SHIFTED TO THE NORTH. GOOD NEWS IS THAT THE STRONGER AND MAJORITY OF THE ENERGY STILL STAYS WELL NORTH IN THE OHIO VALLEY/GREAT LAKES REGION. FOR THE FORECAST AREA...SE WV WILL LIKELY SEE THE HEAVIEST PCPN SATURDAY EVENING. AS THIS BAND OF PCPN PROGRESS TO THE EAST...IT SHOULD LOSE SOME MOMENTUM AND REFIRE SUNDAY AFTN EAST OF DAN-LYH. SUNDAY NIGHT-TUESDAY... HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL FALL SLIGHTLY BELOW NORMAL. TUESDAY NIGHT-THURSDAY... A WARM FRONT WILL MOVE THRU THE REGION. A RIDGE AXIS WILL BE DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. IF THIS SET UP VERIFIES...A FEW DISTURBANCES (MCS) COULD BRING STORMY CONDITIONS TO THE MID ATLANTIC REGION WEDNESDAY AND THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS
Hazardous weather outlook, May 12, 5:49 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT THU MAY 12 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 549 AM EDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...ALTHOUGH SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. ISOLATED STORMS COULD BE QUITE STRONG...PRODUCING STRONG WINDS...SMALL HAIL AND TORRENTIAL RAIN. THE STRONGEST ACTIVITY WILL LIKELY OCCUR IN THE PIEDMONT...ALONG AND NEAR THE NORTH CAROLINA / VIRGINIA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 12, 2:45 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 1 SE AXTON 36.66N 79.70W
05/12/2005 0 MPH HENRY VA COUNTY OFFICIAL
WIND KNOCKED TREE BRANCH ONTO POWER LINE, WHICH STARTED
BRUSH FIRE IN RURAL HENRY COUNTY
&&Special weather statement, May 12, 7:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 713 PM EDT THU MAY 12 2005 VAZ015-130015- GRAYSON- INCLUDING THE CITY OF...INDEPENDENCE 713 PM EDT THU MAY 12 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND TORRENTIAL RAINS WILL AFFEC THE MOUNT ROGERS AND GRAYSON HIGHLANDS THROUGH 800 PM. IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY. IF NO SHELTER IS NEARBY...SEEK A LOW SPOT AWAY FROM TREES.
Special weather statement, May 12, 7:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECT FOR SPELLING NATIONAL WEATHER SERVICE BLACKSBURG VA 713 PM EDT THU MAY 12 2005 VAZ015-130015- GRAYSON- INCLUDING THE CITY OF...INDEPENDENCE 713 PM EDT THU MAY 12 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND TORRENTIAL RAINS WILL AFFECT THE MOUNT ROGERS AND GRAYSON HIGHLANDS THROUGH 800 PM. IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY. IF NO SHELTER IS NEARBY...SEEK A LOW SPOT AWAY FROM TREES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 38 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.